Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 301, NWS Norman, OK

June 9, 2005Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 9, 2005, 4:49 PM CDT for Woodward County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2005, 4:49 PM CDT (21:49 UTC)
Expired
Jun 9, 2005, 5:30 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Woodward County, OK

The radar

The Vance AFB radar (KVNX), 108 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 12:25 PM CDTSevere Thunderstorm WatchSPC5 hr
Jun 9, 2:10 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3849 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
2.1
Supercell composite
9.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:39 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 9, 3:39 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
339 PM CDT THU JUN 9 2005

.DISCUSSION...
SCATTERED THUNDERSTORMS ALREADY BEGINNING TO DEVELOP ALONG THE
OUTFLOW BOUNDARY WITH STRONG STORM IN DEWEY COUNTY AND ALSO IN
SOUTHWEST KANSAS NEAR KDDC. SATELLITE ALSO SHOWS THE DRYLINE IS
TRYING TO GO IN SOUTHWEST KANSAS AND THE EASTERN OKLAHOMA
PANHANDLE. INSTABILITY AND SHEAR WILL SUPPORT CONTINUED
THUNDERSTORM DEVELOPMENT AND INCREASING LOW LEVEL JET THIS EVENING
WILL LIKELY INCREASE COVERAGE. HAVE HIT POPS HIGHEST IN THE WEST
IN THE VICINITY OF THE BOUNDARIES.

AFTER THIS... THE WEATHER WILL BE HIGHLY DEPENDENT ON MESOSCALE
EVOLUTION OVER THE NEXT FEW DAYS WITH ANY CONVECTIVE BOUNDARIES
THAT MAY BE IN THE AREA ETC. HARD TO PIN THOSE DOWN VERY FAR AHEAD
SO WILL BROADBRUSH POPS AND WEATHER BASED ON THE SYNOPTIC PATTERN
AND SEE HOW THINGS EVOLVE WITH TIME. CONVECTION IS STILL A GOOD
BET WITH THE LONGWAVE TROUGH TO THE WEST AND VARIOUS SHORTWAVES
APPROACHING THE AREA OVER THE NEXT COUPLE OF DAYS.

THERE IS STILL SOME UNCERTAINTY ON WHEN TO END PRECIP CHANCES AS
MEDIUM RANGE MODELS SHOW VARIOUS SOLUTIONS WITH THE MOVEMENT OF
THE WESTERN TROUGH. GFS TAKES WAVE QUICKLY INTO THE UPPER MIDWEST
BY MONDAY EVENING WHILE THE 00Z ECMWF STILL HAD A CLOSED UPPER LOW
OVER SOUTHEAST COLORADO AT THE SAME TIME. HAVE KEPT POPS INTO
TUESDAY IN THE EAST COVERING THE POTENTIAL SLOWER SOLUTION... BUT
HIGHEST CHANCES WILL BE THROUGH SUNDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  91  71  91 /  40  30  40  30
HOBART OK         71  91  71  91 /  40  30  50  30
WICHITA FALLS TX  73  93  73  93 /  30  30  40  30
GAGE OK           69  88  67  87 /  50  40  60  30
PONCA CITY OK     70  89  70  90 /  30  30  50  40
DURANT OK         73  92  73  92 /  30  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26
Hazardous weather outlook, Jun 9, 2:56 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT THU JUN 9 2005

OKZ004>048-050>052-TXZ083>090-101200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WEST
CENTRAL AND NORTHWEST OKLAHOMA... AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS A LARGE PART OF THE REMAINDER OF CENTRAL AND
WESTERN OKLAHOMA... AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS TO THE NORTH AND WEST OF A LINE FROM
ERICK... TO WEATHERFORD... TO ALVA. THE SLIGHT RISK AREA INCLUDES
ALL LOCALES TO THE SOUTHWEST OF A LINE FROM CHEROKEE... TO CUSHING.

TIMING...
SEVERE STORMS ARE ONGOING ACROSS PARTS OF NORTHWEST OKLAHOMA... AND
AREAL COVERAGE OF SEVERE STORMS WILL ONLY INCREASE THROUGH THE
EVENING HOURS.  THE SEVERE THREAT WILL CONTINUE WELL INTO THE
OVERNIGHT HOURS.

EXPECTED WEATHER AN IMPACTS...
ANY SUPERCELL STORMS THAT AFFECT WESTERN OKLAHOMA THIS EVENING WILL
BE CAPABLE OF HAIL UP TO THE SIZE OF BASEBALLS... AND DESTRUCTIVE
WINDS IN EXCESS OF 75 MPH. THERE WILL ALSO BE A THREAT OF TORNADOES
WITH ANY ORGANIZED SUPERCELLS BETWEEN 4 AND 10 PM THIS EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN ALL AREAS
EXCEPT NORTH CENTRAL OKLAHOMA SHOULD PLAN FOR SEVERE WEATHER
OPERATIONS THROUGH TONIGHT.

DISCUSSION...
AN OUTFLOW BOUNDARY EXTENDING ROUGHLY FROM NORMAN... TO
WEATHERFORD... TO GAGE WILL SLOWLY MOVE NORTHWARD THROUGH THIS
EVENING. A DRYLINE HAS ALSO BECOME WELL-DEFINED FROM THE EASTERN
TEXAS PANHANDLE... NORTHWARD TO NEAR BEAVER OKLAHOMA... AND INTO
SOUTHWEST KANSAS... AND INTERSECTED THE OUTFLOW BOUNDARY NEAR MEADE
KANSAS. TO THE EAST OF THE DRYLINE AND ALONG AND SOUTH OF THE
OUTFLOW BOUNDARY... THE AIRMASS HAS BECOME EXTREMELY UNSTABLE...
WITH CAPE VALUES IN EXCESS OF 5000.  DEEP LAYER WIND SHEAR IS
INCREASING AND IS MORE THAN SUFFICIENT TO SUPPORT SUPERCELL STORMS.
SEVERE STORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS NORTHWEST
OKLAHOMA THROUGH THE EARLY EVENING... WITH SUPERCELLS PRODUCING UP
TO BASEBALL SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH
LIKELY. LOW LEVEL WIND SHEAR IS ALSO FORECASTED TO INCREASE
SUBSTANTIALLY ACROSS WESTERN OKLAHOMA BETWEEN 6 AND 10 PM THIS
EVENING... WHICH WILL RESULT IN AN INCREASING TORNADO THREAT WITH
ANY SUPERCELLS IN THE MID TO LATE EVENING HOURS. STORMS MAY CONGEAL
INTO A LARGE COMPLEX THAT THEN MOVES EASTWARD WELL INTO THE
OVERNIGHT HOURS... WITH A CONTINUED THREAT OF HAIL UP TO GOLF BALL
SIZE... ALONG WITH WINDS UP TO 70 MPH AND HEAVY RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL IN EXCESS OF 2 TO 3 INCHES MAY CAUSE LOCAL
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE EACH DAY THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. A LARGE-SCALE TROUGH OVER THE
WESTERN UNITED STATES WILL RESULT IN RICH LOW LEVEL MOISTURE AND
STRONG INSTABILITY REMAINING IN PLACE ACROSS THE SOUTHERN PLAINS...
AND DEEP LAYER SHEAR PROFILES WILL CONTINUE TO IMPROVE AS WINDS IN
THE MID AND UPPER LEVELS INCREASE. THE HIGHEST CHANCES FOR
SUPERCELLS AND ASSOCIATED HIGHER-END SEVERE WEATHER WILL BE MAINLY
ACROSS THE WESTERN THIRD OF OKLAHOMA LATE EACH AFTERNOON AND
EVENING... WITH COMPLEXES OF STORMS MOVING EASTWARD INTO THE MAIN
BODY OF OKLAHOMA AND WESTERN NORTH TEXAS DURING THE OVERNIGHT AND
MORNING HOURS. PEOPLE WITH TRAVEL OR OUTDOOR PLANS THROUGH EARLY
NEXT WEEK ARE STRONGLY ENCOURAGE TO STAY AWARE OF THE LATEST WEATHER
INFORMATION.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL MAY ACCOMPANY ANY NIGHT TIME COMPLEXES OF
STORMS JUST ABOUT ANYWHERE ACROSS THE SOUTHERN PLAINS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY MORNING JUNE 10.

 MILLER

In the hours before

Special weather statement, Jun 9, 1:57 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
157 PM CDT THU JUN 9 2005

OKZ015>017-091915-
BLAINE OK-CUSTER OK-DEWEY OK-
157 PM CDT THU JUN 9 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER AND DEWEY
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF FAY AT 157 PM
CDT...MOVING NORTH AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN BLAINE...CUSTER AND DEWEY COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Local storm report, Jun 9, 2:02 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
202 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     FLASH FLOOD      YUKON                   35.51N 97.75W
06/09/2005                   CANADIAN           OK   LAW ENFORCEMENT

            WAGONER RD AT 11TH CLOSED

0159 PM     FLASH FLOOD      YUKON                   35.51N 97.75W
06/09/2005                   CANADIAN           OK   LAW ENFORCEMENT

            MUSTANG RD TO SARAH RD CLOSED

&&

DW
Local storm report, Jun 9, 4:06 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             10 ESE MUTUAL           36.17N 99.00W
06/09/2005  0.88 INCH        WOODWARD           OK   BROADCAST MEDIA

            KWTV SPOTTER

&&

DW
Local storm report, Jun 9, 4:06 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECT TIME OF REPORT...
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             10 ESE MUTUAL           36.17N 99.00W
06/09/2005  0.88 INCH        WOODWARD           OK   BROADCAST MEDIA

            KWTV SPOTTER

&&

DW
Local storm report, Jun 9, 4:34 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
434 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 N LEEDEY              35.97N 99.35W
06/09/2005  0.75 INCH        DEWEY              OK   PUBLIC

&&

DW
Local storm report, Jun 9, 4:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             VICI                    36.15N 99.30W
06/09/2005  1.00 INCH        DEWEY              OK   BROADCAST MEDIA

            NICKEL TO QUARTER HAIL REPORTED BY KWTV SPOTTER.

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:23 PM CDTSevere Thunderstorm WarningOUNWoods52 min
Jun 9, 3:28 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon47 min
Jun 9, 8:50 AM CDTSevere Thunderstorm WarningOUNKay, Noble25 min
Jun 9, 9:43 AM CDTFlash Flood WarningOUNLincoln, Payne2 hr
Jun 9, 11:19 AM CDTSevere Thunderstorm WarningOUNLincoln41 min
Jun 9, 11:38 AM CDTFlash Flood WarningOUNLincoln2 hr
Jun 9, 1:55 PM CDTFlash Flood WarningOUNCanadian2 hr
Jun 9, 2:11 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey34 min
Jun 9, 2:53 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey52 min
Jun 9, 2:58 PM CDTTornado WarningOUNCuster, Dewey47 min
Jun 9, 3:46 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward44 min
Jun 9, 4:26 PM CDTSevere Thunderstorm WarningOUNDewey34 min
Jun 9, 4:51 PM CDTTornado WarningOUNDewey24 min
Jun 9, 5:11 PM CDTSevere Thunderstorm WarningOUNDewey34 min
Jun 9, 5:26 PM CDTSevere Thunderstorm WarningOUNWoodward34 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.